Alert archive / Iowa / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 135, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 26, 1997, 12:38 PM CDT for Floyd County, Mitchell County, Iowa. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 26, 1997, 12:38 PM CDT (17:38 UTC)
- Expired
- Jul 26, 1997, 1:45 PM CDT
- In force
- 67 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
Counties Floyd County, IA, Mitchell County, IA
The radar
The La Crosse radar (KARX), 146 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 26, 11:00 AM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 5.6 hours before the alert went out and 258 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2842 J/kg
- Mixed-layer CIN
- -135 J/kg
- Mixed-layer LCL
- 1370 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 63 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KLSE 261740 RRA
SVRLSE
IAC067-131-261845-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
1238 PM CDT SAT JUL 26 1997
* SEVERE THUNDERSTORM WARNING FOR
MITCHELL COUNTY - NORTHEASTERN IOWA
NORTHERN FLOYD COUNTY - NORTHEASTERN IOWA
* UNTIL 145 PM CDT
* SOME LOCATIONS AFFECTED
MITCHELL
ORCHARD
RUDD
FLOYD
* AT 1235 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE T:HUNDERSTORM 10 MILES NORTHEAST OF MASON CITY...NEAR
PLYMOUTH. THE STORM WAS MOVING EAST AT 25 MPH.
* THE STORM WILL BE NEAR ORCHARD BY 100 PM.
THIS STORM WILL CONTAIN LARGE HAIL AND DAMAGING WIND. DO NOT GO
OUTDOORS.
GLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 26, 3:10 AM CDT, 9 hours 28 minutes earlier.
Area forecast discussion, Jul 26, 3:10 AM CDT, 9 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 305 AM CDT SAT JUL 26 1997 FORECAST CONCERNS TODAY...NORTHWARD EXTENT OF HEAT ADVISORY...CHANCES OF THUNDERSTORMS LATER THIS AFTERNOON. WIDESPREAD VISIBILITIES OF 1 TO 3 MILES...WITH AREAS BELOW 1 MILE IN FOG ACROSS THE FORECAST AREA EARLY THIS MORNING. A DAMP MUGGY NIGHT WITH DEWPOINTS IN THE MID TO UPPER 70S AND LIGHT WINDS. A SMALL CONVECTIVE COMPLEX CONTINUES TO PUSH EAST/SOUTHEAST THRU SOUTHWEST MN...GENERALLY WEAKENING AS IT RUNS INTO STRONGER CAPPING. WITH NGM-FWC FORECAST HIGHS IN THE LOW TO MID 90S ACROSS THE SOUTH END OF THE FORECAST AREA...COMBINED WITH 75-80 DEWPOINTS...HEAT INDEX VALUES SHOULD CLIMB INTO THE 105-110 RANGE. IF SKIES LEAN MORE TOWARD MOSTLY SUNNY TODAY...AIDING WARMER TEMPERATURES AND MORE EVAPO- TRANSPIRATION FROM THE WELL WATERED VEGETATION ACROSS THE REGION...THE HEAT ADVISORY WILL LIKELY NEED TO BE EXPANDED NORTHWARD...UP THE MS RIVER VALLEY AROUND KLSE. EXTENT OF MID LEVEL CAPPING IS THE NEXT CONCERN FOR TODAYS FORECAST. 850 AND 700 MB TEMPERATURES QUITE WARM THIS MORNING...AS INDICATED BY WEAKENING CONVECTION WEST OF THE FORECAST AREA. 00Z MODELS TEND TO WEAKEN THE CAP TODAY...BUT CANT FIND MUCH REASON FOR IT. IF ANYTHING... MID LEVEL TEMPERATURES SHOULD WARM IN THE WEST-SOUTWEST FLOW ALOFT. SURFACE RUC DATA INDICATES A WEAK CONVERGENCE BOUNDARY FROM NEAR KDBQ-KALO-KFSD. 00Z MODELS INDICATING SEVERAL SMALL SHORTWAVES TO PUSH ACROSS THIS BOUNDARY TODAY AND TONIGHT IN THE BROAD SOUTHWEST FLOW. IF CAP PROVES TO BE WEAKER...CONVECTION EXPECTED TO FIRE JUST NORTH OF THIS BOUNDARY IN THE BEST SURFACE-850 MB CONVERGENCE...THEN PUSH EAST. HEAVY RAINS WILL AGAIN BE LIKELY...WITH PRECIPIATBLE WATERS IN THE 1.5 TO 2 INCH RANGE AND TRAINING OF STORMS POSSIBLE. WARMER NGM-FWC WAS BETTER FRIDAY AND PREFERRED TODAY. GIVEN THE AIRMASS OVER THE REGION...CHANCE POPS LOOK TO BE IN THE BALLPARK... ESPECIALLY FOR AREAS WEST OF THE MS RIVER CLOSER TO SOME LOW LEVEL CONVERGENCE. COORD WITH KMKE. RRS
In the hours before
Special weather statement, Jul 26, 10:35 AM CDT, 2 hours 3 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-262100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1035 AM CDT SAT JUL 26 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN THIS AFTERNOON AND TONIGHT... DAMAGING WINDS AND LARGE WILL BE POSSIBLE WITH STORMS THIS AFTERNOON AND TONIGHT. TORRENTIAL RAINS ARE ALSO EXPECTED WITH SOME OF THE STORMS. HEAVY RAIN FALLING ON ALREADY SATURATED GROUND...MAY CAUSE FLASH FLOODING OVER PARTS OF THE AREA. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE UPPER MIDWEST TODAY. A NEARLY STATIONARY FRONTAL BOUNDARY LAYS ALONG THE IOWA AND MINNESOTA BORDER AND EXTENDS INTO CENTRAL WISCONSIN. THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST MINNESOTA AND NORTHEAST IOWA ARE EXPECTED TO INCREASE IN INTENSITY AND MOVE TO THE EAST DURING THE AFTERNOON. THE NEED FOR SPOTTER GROUP ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT. GROUPS IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA MAY BE NEED SHORTLY AFTER MIDDAY. WITH THE POSSIBILITY OF MORE HEAVY RAINS... COOPERATIVE RAINFALL AND RIVER OBSERVERS MIGHT BE NEEDED AS WELL. NELSON
Special weather statement, Jul 26, 10:36 AM CDT, 2 hours 2 minutes before
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-262100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 1035 AM CDT SAT JUL 26 1997 ...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF SOUTHEAST MINNESOTA...NORTHEAST IOWA AND SOUTHWEST AND CENTRAL WISCONSIN THIS AFTERNOON AND TONIGHT... DAMAGING WINDS AND LARGE WILL BE POSSIBLE WITH STORMS THIS AFTERNOON AND TONIGHT. TORRENTIAL RAINS ARE ALSO EXPECTED WITH SOME OF THE STORMS. HEAVY RAIN FALLING ON ALREADY SATURATED GROUND...MAY CAUSE FLASH FLOODING OVER PARTS OF THE AREA. A VERY WARM...MOIST AND UNSTABLE AIRMASS WILL REMAIN IN PLACE ACROSS THE UPPER MIDWEST TODAY. A NEARLY STATIONARY FRONTAL BOUNDARY LAYS ALONG THE IOWA AND MINNESOTA BORDER AND EXTENDS INTO CENTRAL WISCONSIN. THUNDERSTORMS DEVELOPING ACROSS SOUTHWEST MINNESOTA AND NORTHEAST IOWA ARE EXPECTED TO INCREASE IN INTENSITY AND MOVE TO THE EAST DURING THE AFTERNOON. THE NEED FOR SPOTTER GROUP ACTIVATION IS LIKELY THIS AFTERNOON INTO TONIGHT. GROUPS IN SOUTHEAST MINNESOTA AND NORTHEAST IOWA MAY BE NEED SHORTLY AFTER MIDDAY. WITH THE POSSIBILITY OF MORE HEAVY RAINS... COOPERATIVE RAINFALL AND| RIVER OBSERVERS MIGHT BE NEEDED AS WELL. NELSON
Nearby
Severe Thunderstorm Warnings in Iowa, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.